New Mexico, 2021

Drought in New Mexico, December 1 to 31, 2021

December 1 to 31, 2021 · NWS EPZ · 10 events in 10 counties and zones

December had below normal precipitation again across southwestern New Mexico which kept the area in Severe(D2) to Extreme(D3) drought conditions.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

December had below normal precipitation again across southwestern New Mexico which kept the area in Severe(D2) to Extreme(D3) drought conditions.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Nov 30, 10:55 PM MST, 1 hour 5 minutes earlier.

Area forecast discussion, Nov 30, 10:55 PM MST, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
1055 PM MST Tue Nov 30 2021

.AVIATION...06Z TAF CYCLE
VFR through the period with FEW-SCT200-250. Winds light and at
times variable, favoring drainage in terrain areas through the
rest of tonight. Wind values generally under 8 KTs. Additionally,
dry with no VIS restrictions.

&&

.PREV DISCUSSION...158 PM MST Tue Nov 30 2021...

.SYNOPSIS...
Generally dry with above normal temperatures through the weekend a
across the Borderland. A few showers could affect the southern
zones this weekend, but any rainfall amounts should be light. Warm
temperatures continue early next week, but an approaching storm
system could bring some changing weather to the area by midweek.

&&

.DISCUSSION...
.SHORT TERM...
Currently, the visible satellite imagery shows few high clouds
moving from south to north across the Borderland with majority of
the area mostly sunny. Quiet weather is expected for the rest of
the afternoon with the winds mainly light and variable and the
temperatures on the warm side. Overnight, an upper level low will
wobble across the deep southwest near the Baja California area
that will send some weak energy in the form of clouds up from
Mexico into the CWA. Expect mid to high level passing clouds
during the overnight hours with the low temperatures on Wednesday
morning well above the normal due to limited radiational cooling.
The winds will continue to be light and variable for most areas.
For Wednesday, this upper level low will continue to linger across
the same aforementioned area that will cause our weather to be
similar to that of today. An upper level ridge of high pressure
will be centered across Nevada keeping this low across the deep
Southwest. This will allow for the high temperatures on Wednesday
to be in the upper 60s and lower 70s with the winds mainly light
and from the north. There will be no significant changes to the
weather on Wednesday.

&&

.LONG TERM...
Long term starts out quiet with good agreement among models.
To start the period, upper low currently off the Baja Coast
slowly lifts north and then going into the weekend gets pushed
east through the region as another low moves in to replace it. Not
seeing any low level moisture getting tapped with this pattern
and should see nothing more than some mid and high clouds from
time to time. Temperatures through Friday will not change much
with highs across the lowlands in the upper 60s to mid 70s and
lows in the mid 30s to mid 40s.

For Sat through Tue, as the initial upper low moves out of the
area, another upper low moves into northwest Mexico and then
retrogrades to the southwest. Some model differences show up with
handling of this next low. GFS is now trending toward the EC
solution and GFS Ensemble mean is even closer to the operational
EC which keeps low off the southern Baja coast through at least
12Z Tue. There will be a period of easterly low level winds
Sun into early Mon which could combine with being in stretching
deformation zone and bring a few showers to southern zones.
Operational and ensembles have been trending drier and cut down
NBM pops from 20-30 down to around 10 for mainly southeast zones
closer to this favorable deformation area. Temperatures will cool
down a little into the mid 60s to around 70 for the weekend with
the more easterly low level winds.

For Monday through Tuesday, will continue going closer to the EC
solution which keeps upper low off Baja coast and we come under
the influence of the northwesterly flow aloft which could bring
some breezy conditions, especially Tuesday. There is a fairly
potent trough advertised by the models moving in from the Pacific
Northwest into the Great Basin with the GFS faster and therefore
much cooler than the EC. GEFS mean is much closer to EC again with
temperatures and pattern, so went above NBM and MEX Guidance temps
for Tue as increasing westerly winds should allow for nice warming
and highs warming back into the lower to mid 70s. EC temps would
actually support some highs getting into the upper 70s, which is
above record highs, so will not go that warm right now. It does
look like that trough could start bringing precipitation in from
the northwest Tue night and did keep in the low NBM pops.

&&

.FIRE WEATHER...
Mostly dry and warm conditions are expected today and through the
rest of the week. The temperatures will be above the
climatological normal with the winds generally light. Not
expecting much in the way of any precipitation; however, any
precipitation that does take place will be towards the latter half
of the weekend and will be mainly light. The min RH's will be in
the teens in the mountains and between 20-30% in the lowlands on
Wednesday. The moisture will increase slightly by the latter half
of the weekend that will cause the min RH's to be between 25-40%
in the mountains while the min RH's in the lowlands remain
unchanged. The ventilation rates will be mostly poor on Wednesday
then poor to good the rest of the week.

&&

&&

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 41  71  45  74 /   0   0   0   0
Sierra Blanca           40  67  49  72 /   0   0   0   0
Las Cruces              36  70  40  73 /   0   0   0   0
Alamogordo              35  71  38  73 /   0   0   0   0
Cloudcroft              30  54  36  54 /   0   0   0   0
Truth or Consequences   38  68  39  70 /   0   0   0   0
Silver City             40  66  42  66 /   0   0   0   0
Deming                  35  70  38  73 /   0   0   0   0
Lordsburg               35  70  37  73 /   0   0   0   0
West El Paso Metro      44  70  44  74 /   0   0   0   0
Dell City               33  70  40  75 /   0   0   0   0
Fort Hancock            39  73  44  78 /   0   0   0   0
Loma Linda              42  65  42  69 /   0   0   0   0
Fabens                  39  71  43  75 /   0   0   0   0
Santa Teresa            36  68  41  72 /   0   0   0   0
White Sands HQ          44  70  44  73 /   0   0   0   0
Jornada Range           34  68  34  72 /   0   0   0   0
Hatch                   34  70  39  74 /   0   0   0   0
Columbus                39  68  41  72 /   0   0   0   0
Orogrande               37  68  43  72 /   0   0   0   0
Mayhill                 34  66  38  66 /   0   0   0   0
Mescalero               31  64  33  63 /   0   0   0   0
Timberon                31  61  32  63 /   0   0   0   0
Winston                 28  65  32  67 /   0   0   0   0
Hillsboro               40  67  43  70 /   0   0   0   0
Spaceport               34  68  36  70 /   0   0   0   0
Lake Roberts            31  67  22  67 /   0   0   0   0
Hurley                  33  68  35  69 /   0   0   0   0
Cliff                   25  74  26  70 /   0   0   0   0
Mule Creek              36  68  25  68 /   0   0   0   0
Faywood                 39  67  42  69 /   0   0   0   0
Animas                  36  70  37  72 /   0   0   0   0
Hachita                 35  68  38  72 /   0   0   0   0
Antelope Wells          40  67  39  70 /   0   0   0   0
Cloverdale              44  66  42  68 /   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

99/99/99
Hazardous weather outlook, Nov 30, 5:44 AM MST, 18 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
544 AM MST Tue Nov 30 2021

NMZ401>417-TXZ418>424-011245-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
544 AM MST Tue Nov 30 2021

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

37

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 drought. Local standard time, as filed.

Drought, Upper Gila River Valley

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Upper Gila River Valley forecast zone
Reported by
Drought Monitor
Coordinates
32.326, -108.548 (the zone’s center; the record gives no point)

The entire zone remained in Severe(D2) drought though December. The Cooperative Observer at Buckhorn received 0.82 inches of precipitation which was 0.47 inches below normal.

Drought, Southern Gila Highlands/Black Range

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Southern Gila Highlands/Black Range forecast zone
Reported by
Drought Monitor

Severe(D2) drought continued through the month across the entire zone. The Gila Hot Springs Cooperative Observer reported 0.81 inches of precipitation which was 0.36 inches below normal.

Drought, Southern Gila Foothills/Mimbres Valley

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Southern Gila Foothills/Mimbres Valley forecast zone
Reported by
Drought Monitor
Coordinates
32.460, -108.066 (the zone’s center; the record gives no point)

Severe(D2) drought continued through December across the entire zone.

Drought, Southwest Desert/Lower Gila River Valley

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Southwest Desert/Lower Gila River Valley forecast zone
Reported by
Drought Monitor
Coordinates
32.326, -108.548 (the zone’s center; the record gives no point)

The entire zone remained in Severe(D2) drought through December. The White Signal Cooperative Observer reported 1.08 inches of precipitation which was 0.42 inches below normal.

Drought, Lowlands of the Bootheel

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Lowlands of the Bootheel forecast zone
Reported by
Drought Monitor
Coordinates
32.326, -108.548 (the zone’s center; the record gives no point)

Severe(D2) drought continued across the zone except for the far southeast where it remained in Moderate(D1) drought conditions. The Antelope Wells Cooperative Observer reported 0.85 inches of precipitation which was 0.21 inches below normal.

Drought, Uplands of the Bootheel

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Uplands of the Bootheel forecast zone
Reported by
Drought Monitor
Coordinates
31.914, -108.715 (the zone’s center; the record gives no point)

The entire zone remained in Severe(D2) drought through the month.

Drought, Southwest Desert/Mimbres Basin

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Southwest Desert/Mimbres Basin forecast zone
Reported by
Drought Monitor
Coordinates
32.460, -108.066 (the zone’s center; the record gives no point)

Severe(D2) drought continued through the month. The Deming Airport recorded 0.45 inches of precipitation which was 0.27 inches below normal.

Drought, Eastern Black Range Foothills

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Eastern Black Range Foothills forecast zone
Reported by
Drought Monitor
Coordinates
32.684, -107.775 (the zone’s center; the record gives no point)

Extreme(D3) drought remained in place across all areas of the zone except the far north where Severe(D2) drought continued. The Cooperative Observer at Hillsboro recorded 0.11 inches of precipitation which was 0.76 inches below normal.

Drought, Sierra County Lakes

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Sierra County Lakes forecast zone
Reported by
Drought Monitor
Coordinates
33.131, -107.192 (the zone’s center; the record gives no point)

Extreme(D3) drought continued over the far western part of the zone while the remainder of the zone remained in Severe(D2) drought. The Truth or Consequences Airport reported 0.11 inches below normal which was 0.49 inches below normal.

Drought, Northern Dona Ana County

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Northern Dona Ana County forecast zone
Reported by
Drought Monitor
Coordinates
32.353, -106.833 (the zone’s center; the record gives no point)

The western half of the zone remained in Severe(D2) drought while the eastern half was in Moderate(D1) drought.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2021Every state in 2021This day in weather historyWarnings in New Mexico, December 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 998021, 998022, 998023, 998024, 998025, 998026, 998027, 998028, 998030, 998031.